South Carolina, 2005Flash Flood in South Carolina, August 17, 2005
August 17, 2005 · NWS CHS · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 17, 5:45 PM EST, 10 minutes earlier.
Area forecast discussion, Aug 17, 5:45 PM EST, 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
645 PM EDT WED AUG 17 2005
.PUBLIC UPDATE...HEAT ADVY FOR TDA WILL EXPIRE AT 700PM SO WILL
ISSUE UPDATED TEXT PRODUCTS ADVERTISING AS SUCH. MANY LOCATIONS
WITHIN THE CHS CWFA REACHED HEAT INDICES OF 107-112 VERIFYING THE
ADVY QUITE WELL. LOCATIONS ALONG AND SOUTH OF A LINE FROM EDISTO
BEACH TO GRAYS TO ALLENDALE MAY STILL HAVE HEAT INDICES OF ARND 105
FOR A FEW HRS BEYOND 7PM...BUT THEY WILL GRADUALLY DECRS. AREAS
NORTH OF THAT LINE HAVE BECOME RAIN COOLED.
&&
.PREVIOUS DISCUSSION...ISSUED AT 309 PM EDT...
.SHORT TERM /TONIGHT THRU FRI NIGHT/...SURFACE COLD FRONT AND LOW
LEVEL TROUGH NOW NEAR THE NC/SC BORDER TO GET AN EXTRA PUSH S FROM
DEVELOPING CONVECTION NOW OCCURRING IN AND NEAR THE NRN CWA. THUS IT
LOOKS LIKE THE BOUNDARY WILL MAKE IT INTO THE SC FCST AREA LATE
TONIGHT...AND TO NEAR THE SAV RIVER ON THU. COMBINATION OF GOOD
UPWARD MOTION...UPPER DIVERGENCE AND STRONG LOW LEVEL CONVERGENCE
SUGGESTS 50-60 PERCENT
POPS IN SC TONIGHT/THU...TRENDING POPS DOWN TO 30-40 PERCENT IN SE
GA. WITH INTERACTION OF THE SEA BREEZE THIS EVE AND AGAIN THU
AFTERNOON/EVE...SOME STRONG TSTMS ARE EXPECTED AND WILL MENTION IN
THE HWO.
MEANWHILE...HEAT ADVISORY FOR THIS EVE WILL CONTINUE WITH PRESENT
HEAT INDICES 105-110 DEGREES IN MANY LOCATIONS. WILL SEE HOW LATER
RADAR TRENDS DEVELOP AS TO WHETHER WE CAN CANCEL PARTS OF THE HEAT
ADVISORY EARLY.
LOOKS LIKE ANOTHER HEAT ADVISORY FOR THE CENTRAL AND SRN CWA ON
THU...WITH THE COLD FRONT/TROUGH MAKING IT TO NEAR A NBC-TBR LINE.
HEAT INDEX TO REACH NEAR 105 IN THE AREA FROM NBC-TBR...WITH 105-108
IN AREAS TO THE S AND AWAY FROM THE IMMEDIATE COAST. WILL THUS CARRY
ANOTHER HEAT ADVISORY FOR ALL BUT JENKINS AND SCREVEN COUNTIES IN
GA...AND FOR BEAUFORT AND JASPER COUNTIES IN SC. THE CHANGE IN AIR
MASS WILL BE SOMEWHAT NOTICEABLE TO THE N...WHERE TEMPS WILL HOLD IN
THE 80S TO NEAR 90 AND AFTERNOON HEAT INDICES WILL BE CLOSER TO 100.
BUT WITH SEA BREEZE RAISING AFTERNOON DEWPTS I WILL MENTION THE HEAT
INDEX AGAIN FOR THE COASTAL SC COUNTIES...BUT NO HIGHER THAN 104
DEGREES.
REMNANTS OF THE FRONT BEGINS TO DISSIPATE OR LIFT BACK N THU
NIGHT/FRI...WITH LEE TROUGH TRYING TO REDEVELOP. THIS WILL ALLOW FOR
ALL AREAS AWAY FROM THE COAST TO LIKELY REQUIRE YET ANOTHER HEAT
ADVISORY ON FRI. POPS TO TREND BACK TO 20-30 PERCENT DURING THIS
TIME.
&&
.LONG TERM /SAT THRU WED/...MID AND UPPER RIDGING BEGINS TO BREAK
DOWN BY EARLY NEXT WEEK...AS LONG WAVE TROUGH MOVES INTO THE E. THIS
WILL ALLOW FOR A COLD FRONT TO AT LEAST APPROACH THE FCST AREA...BUT
NOT YET SURE HOW FAR IT WILL GET. PERHAPS IT GETS AS FAR S AS THE
SAV RIVER...BUT WITH STILL SOME UNCERTAINTY WILL JUST MAINTAIN
SCATTERED...MAINLY DIURNAL POPS THRU THE EXTENDED PERIODS...AND
TREND TEMPS SLOWLY BACK CLOSER TO NORMAL.
WHATEVER WX IS OCCURRING WITH WHAT USED TO BE TROPICAL DEPRESSION 10
WILL STILL BE FAR TO OUR SE DURING NEXT WEEK.
&&
.MARINE...UPR LVL RIDGE WITH APCHG FNTL BNDRY FROM THE N WILL KEEP A
GENERAL S-SW FLOW OVR THE WATERS THRU THE WEEKEND. ONE WRINKLE IN
THAT THINKING IS THE CURRENT SFC BNDRY SINKING S THRU ILM/S WATERS.
BNDRY MAY SETTLE AS FAR S AS THE SAVANNAH RIVER BY TMRW...MAKING FOR
ELY WINDS THE FIRST HALF OF TMRW. WILL TREAT AS VRBL TNGT INTO TMRW
FOR THE NRN WATERS WHILE KEEPING S-SW WINDS FOR SRN WATERS. BNDRY
DISSIPATES THU NGT AND FRI-SUN WILL REMAIN SW IN THE MRNG THEN BACK
TO S IN THE AFTN THEN VEER TO SW IN THE OVRNGT PDS. NEXT CONCERN
COMES EARLY NEXT WEEK AS A FAIRLY POTENT FNTL BNDRY LOOKS TO
ENCROACH UPON THE MARINE AREA. HAVE BROUGHT THE FNT AS FAR AS THE
SAVANNAH RIVER AND IT MAY EVEN SINK DOWN TO THE ALTAMAHA...MAKING
FOR NE-E WINDS BEHIND THE FNT FOR THE START OF NEXT WEEK.
SPEEDS OVERALL REMAIN AOB 15 KT AS NO SIGNIFICANT PRES GRAD APPEARS
DESPITE THE FNTL PASSAGES AND SEAS REMAIN AOB 4 FT.
&&
.AVIATION...CONVECTION BREAKING OUT THIS AFTN ABOUT 35NM N OF KCHS
AND IS DRIFTING SE. QUESTION IS IF ACTIVITY WILL BE SEEN AT EITHER
TERMINAL...ESP WITH SFC BNDRY DRIFTING S FROM THE ILM CWFA INTO THE
CHS CWFA. HELD OFF INCLUDING ANY PRECIP TEMPO GROUPS FOR EITHER
TERMINAL BUT DID RUN WITH CB/S AS CONFIDENCE IS NOT HIGH ENOUGH FOR
DEFINITIVE INCLUSION. PRECIP THREAT SHOULD END BY ARND 18/02Z WITH
THE NEXT CONCERN BEING VSBYS.
VSBYS DROPPED TO MVFR AT KSAV FOR ONLY AN HOUR THIS MRNG WITH KCHS
REMAINING SOLIDLY IN MVFR OVRNGT THRU 17/15Z WHEN IT JUMPED INTO
VFR. MVFR CONDS XPCTD OVRNGT INTO TMRW MRNG MAINLY AT KCHS. KSAV MAY
ONLY SEE AN HOUR OR SO OF MVFR CONDS ARND SUNRISE.
INCLUDED CB/S FOR BOTH TERMINALS IN THE TAIL END OF THE 17/18Z TAFS
AS SFC BNDRY WILL CONT TO SAG S WHICH MAY SPARK OFF EARLY DAY
SHWRS/TSTMS...BUT AGAIN CONFIDENCE IS TOO LOW TO INCLUDE ANYTHING
OTHER THAN CB/S.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...HEAT ADVISORY FOR GAZ099>101-114>119-137>141 NOON TO 7 PM THU.
SC...HEAT ADVISORY FOR SCZ047-048-051 FROM NOON TO 7 PM THU.
MARINE...NONE.
&&
33/08
Hazardous weather outlook, Aug 17, 3:47 PM EST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
447 PM EDT WED AUG 17 2005
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-181000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL
JASPER-
447 PM EDT WED AUG 17 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH
SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.
.DAY ONE...THE REST OF THIS AFTERNOON AND TONIGHT.
.STRONG THUNDERSTORMS...THE IS A CHANCE OF STRONG THUNDERSTORMS IN
PARTS OF THE AREA THIS AFTERNOON AND EVENING...ESPECIALLY IN SOUTH
CAROLINA. GUSTY WINDS...FREQUENT LIGHTNING STRIKES...VERY HEAVY
RAINS AND SMALL HAIL IS EXPECTED. ISOLATED SEVERE WEATHER WITH WIND
GUSTS PAST 60 MPH AND LARGE HAIL ARE ALSO POSSIBLE. PLEASE REFER TO
THE LATEST DAY 1 CONVECTIVE OUTLOOK OR FROM VARIOUS WARNINGS OR
STATEMENTS THAT ARE ISSUED FOR ADDITIONAL INFORMATION.
.HEAT INDICES...HIGH TEMPERATURES IN THE MIDDLE 90S WITH MODERATE TO
HIGH HUMIDITY WILL MAINTAIN HEAT INDICES UP TO 110 DEGREES IN SOME
AREAS THIS EVENING. THEREFORE...A HEAT ADVISORY REMAINS IN EFFECT
UNTIL 7 PM THIS EVENING FOR MANY AREAS AWAY FROM THE IMMEDIATE
COAST. PLEASE REFER TO THE LATEST NON-PRECIPITATION STATEMENT FOR
ADDITIONAL INFORMATION.
.RIVER FLOODING...RIVER FLOOD WARNINGS ARE IN EFFECT FOR THE
SAVANNAH RIVER AT CLYO AND BURTONS FERRY...AND FOR THE OHOOPEE RIVER
AT REIDSVILLE. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENT AND
RIVER FLOOD WARNING FOR ADDITIONAL INFORMATION.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
.STRONG THUNDERSTORMS...THERE IS A CHANCE OF STRONG THUNDERSTORMS
THURSDAY AFTERNOON AND EVENING IN PARTS OF THE FORECAST AREA. GUSTY
WINDS...FREQUENT LIGHTNING STRIKES...VERY HEAVY RAINS AND SMALL HAIL
IS EXPECTED.
.HEAT INDICES...HIGH TEMPERATURES IN THE LOWER TO UPPER 90S WITH
MODERATE TO HIGH HUMIDITY WILL ALLOW HEAT INDICES TO REACH UP TO 110
DEGREES IN SOME AREAS THURSDAY AFTERNOON. THEREFORE...A HEAT
ADVISORY HAS BEEN ISSUED FOR MANY AREAS SOUTH OF A LINE FROM
BEAUFORT TO STATESBORO AND METTER FROM NOON UNTIL 7 PM EDT THURSDAY.
PLEASE REFER TO THE LATEST NON-PRECIPITATION STATEMENT FOR
ADDITIONAL INFORMATION.
ANOTHER HEAT ADVISORY MAY BE REQUIRED FOR MOST LOCATIONS ON FRIDAY
WITH SIMILAR HEAT INDICES IN THE AFTERNOON.
.RIVER FLOODING...MINOR FLOODING WILL CONTINUE ALONG THE SAVANNAH
RIVER AT CLYO AND BURTONS FERRY...AND FOR THE OHOOPEE RIVER AT
REIDSVILLE. REFER TO THE LATEST RIVER FLOOD STATEMENT FOR ADDITIONAL
INFORMATION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER NETWORK ACTIVATION IS REQUESTED THROUGH THIS EVENING DUE TO
THE POTENTIAL FOR ISOLATED SEVERE WEATHER.
33
In the hours before
Special weather statement, Aug 17, 2:56 PM EST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
356 PM EDT WED AUG 17 2005
SCZ050-172030-
CHARLESTON-
356 PM EDT WED AUG 17 2005
...STRONG THUNDERSTORMS WILL IMPACT CHARLESTON COUNTY THROUGH 430 PM
EDT...
AT 356 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 8 MILES EAST NORTHEAST OF MCCLELLANVILLE...
MOVING SOUTHWEST AT 5 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS
MCCLELLANVILLE AND THE CAPE ROMAIN NATIONAL WILDLIFE REFUGE THROUGH
430 PM. THIS INCLUDES HIGHWAY 17 BETWEEN THE SOUTH SANTEE RIVER AND
MCCLELLANVILLE.
HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Special weather statement, Aug 17, 3:18 PM EST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
418 PM EDT WED AUG 17 2005
SCZ045-172100-
BERKELEY-
418 PM EDT WED AUG 17 2005
...STRONG THUNDERSTORMS TO DEVELOP ACROSS BERKELEY COUNTY THROUGH
5 PM...
AT 418 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF DEVELOPING THUNDERSTORMS EXTENDING FROM 7 MILES NORTHWEST OF
MCCLELLANVILLE TO 16 MILES WEST OF SAINT STEPHEN...MOVING SOUTHEAST
AT 5 TO 10 MPH. THESE STORMS WILL CONTINUE TO INTENSIFY THROUGH 5 PM
AND WILL IMPACT JAMESTOWN...EADYTOWN...BONNEAU BEACH AND MONCKS
CORNER...INCLUDING LAKE MOULTRIE...THROUGH 500 PM EDT.
HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED WITH THE
STRONGER STORMS. BE PREPARED TO SEE SAFETY SHOULD A SEVERE
THUNDERSTORM WARNING BE ISSUED OR IF SEVERE WEATHER IS OBSERVED.
Special weather statement, Aug 17, 3:55 PM EST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
455 PM EDT WED AUG 17 2005
SCZ045-172130-
BERKELEY-
455 PM EDT WED AUG 17 2005
...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY THROUGH 530 PM
EDT...
AT 455 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM PRIOLEAU TO
2 MILES SOUTHWEST OF SHULERVILLE...OR ALONG A LINE EXTENDING FROM 16
MILES NORTHWEST OF MONCKS CORNER TO 12 MILES NORTHWEST OF
MCCLELLANVILLE...DRIFTING SOUTHEAST AT 5 TO 10 MPH.
THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
LAKE MOULTRIE...MONCKS CORNER...CORDESVILLE...BETHERA...
SHULERVILLE...HUGER...PINOPOLIS AND CHICORA...THROUGH 530 PM EDT.
HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Local storm report, Aug 17, 5:23 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
623 PM EDT WED AUG 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM MARINE TSTM WIND CHARLESTON 32.78N 79.94W
08/17/2005 41 MPH CHARLESTON SC MESONET
REPORTED AT THE CHARLESTON COAST GUARD STATION ON THE
CHARLESTON HARBOR.
&&Flash Flood, Charleston
- When
- August 17, 5:55 PM EST to 7:00 PM EST
- Where
- Charleston County, 7 mi NNE of Mt Pleasant
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.883, -79.817
Very heavy rainfall in a short period of time caused flooding across the Charleston Metro area. Significant flooding occurred in downtown Charleston where numerous cars were under water with many roads closed due to high water. Sycamore Avenue in West Ashley was flooded and some roads in the Dunes West Subdivision in Mt. Pleasant were also flooded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, August 17 to 18, 2005$14 million · 1.75 in hail · 7 events
- Damaging Wind and Lightning Strike in Georgia, August 17, 2005$350,000 · 50 kt wind · 2 events
- Flash Flooding and Hail in North Dakota, August 17, 2005$100,000 · 1 in hail · 4 events
- Damaging Winds in South Carolina, August 17, 2005$75,000 · 60 kt wind · 5 events
- Heat in Mississippi, August 17 to 26, 200547 events
- Flash Flood and Hail in Kansas, August 17, 2005$50,000 · 1 in hail · 5 events
- Flash Flood in North Dakota, August 17, 2005$50,000 · 1 event
- Damaging Wind in Georgia, August 17, 2005$50,000 · 70 kt wind · 1 event
- Damaging Wind in Tennessee, August 17, 2005$20,000 · 60 kt wind · 1 event
- Damaging Wind in North Dakota, August 17, 2005$20,000 · 65 kt wind · 1 event
- Damaging Wind in Tennessee, August 17, 2005$20,000 · 60 kt wind · 1 event
- Damaging Wind in Tennessee, August 17, 2005$20,000 · 60 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473631.